Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Feb 5, 2024, 1:33 AM PST for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2024, 1:33 AM PST (09:33 UTC)
- Expired
- Feb 5, 2024, 4:30 AM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 50 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707
WGUS56 KSGX 050933
FFWSGX
CAC071-051230-
/O.NEW.KSGX.FF.W.0005.240205T0933Z-240205T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
133 AM PST Mon Feb 5 2024
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 430 AM PST.
* At 133 AM PST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Between 1.75 and 50
inches of rain have fallen. The expected rainfall rate is 1 to 2
inches in 3 hours. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
San Bernardino, I-15 Through The Cajon Pass, northern Rancho
Cucamonga, Devore, Silverwood Lake Rec Area, Crestline and
Cedarpines Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3428 11749 3427 11750 3425 11749 3424 11751
3424 11757 3422 11759 3418 11755 3415 11755
3419 11752 3424 11729 3429 11729 3430 11736
3430 11743 3430 11744
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 3 HOURS
$$
171 follow-up statement
100
WGUS76 KSGX 051123
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
323 AM PST Mon Feb 5 2024
CAC071-051230-
/O.CON.KSGX.FF.W.0005.000000T0000Z-240205T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
323 AM PST Mon Feb 5 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM PST EARLY THIS
MORNING FOR SAN BERNARDINO COUNTY...
At 323 AM PST, Doppler radar and automated rain gauges indicated
that heavy rain was falling across the warned area. Between 2.5 and
6.5 inches of rain have fallen. The expected rainfall rate is 1.25
to 2 inches in 3 hours. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
San Bernardino, I-15 Through The Cajon Pass, northern Rancho
Cucamonga, Devore, Silverwood Lake Rec Area, Crestline and
Cedarpines Park.
The Middle Fork of Lytle Creek has reported more than 0.75 inch per
hour for the past 6 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3428 11749 3427 11750 3425 11749 3424 11751
3424 11757 3422 11759 3418 11755 3415 11755
3419 11752 3424 11729 3429 11729 3430 11736
3430 11743 3430 11744
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 3 HOURS
$$
17What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 9:34 PM PST, 3 hours 59 minutes earlier.
Area forecast discussion, Feb 4, 9:34 PM PST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
934 PM PST Sun Feb 4 2024
.SYNOPSIS...
A strengthening low pressure system off the California coast and
an atmospheric river will produce widespread moderate to heavy
precipitation across Southern California over the next several
days. The heaviest rainfall will be concentrated over Orange,
western Riverside and southwestern San Bernardino Counties
tonight through Monday. This region may experience catastrophic
and life-threatening flash flooding on Monday. The axis of heavy
rainfall shifts farther southeast Monday night into Tuesday,
centering on Riverside and San Diego Counties. Gusty south winds
will gradually weaken into Monday morning. Periods of showers
continue through the remainder of the week, with dry conditions
returning for next weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
This evening, the closed upper low is just off the coast of NorCal
with a trough extending to the southwest. The low i snow
entraining large amounts of moisture from the low latitudes and an
atmospheric river, with a southwest to northeast orientation, has
become established over SoCal. It is producing moderate to heavy
rainfall across an area which includes extreme southwestern San
Bernardino County, western Riverside County and Orange County.
This will continue through Monday, gradually expanding to the
southeast. The main band of moisture transport (Atmospheric
River) will remain nearly stationary until late Monday when a
reinforcing shortwave moves through the base of the trough and
begins to eject to the northeast. The heaviest rainfall is
expected during the day on Monday and will have a distribution
pattern that favors northern areas. The axis of the greatest
moisture transport will slowly start to shift farther southeast
Monday night into Tuesday, pointing towards San Diego County and
Riverside County. Lighter precipitation will still be falling for
points farther north as well, exacerbating the flooding potential.
From previous forecast...
Forecast Rain Amounts:
Orange County: 5-7", up to 9" in the Santa Ana Mountains.
San Diego County Coasts/Valleys/Mountains: 2-4".
Inland Empire: 2.5-6", highest near the foothills of the San
Bernardino Mountains.
Riverside County Mountains: 1.5-4".
San Bernardino County Mountains: 4-10", locally over 15" on the
south facing slopes.
Apple/Lucerne Valleys: 0.5-2.5".
Coachella Valley: 0.5-1.5", locally up to 3" near the San
Gorgonio Pass.
San Diego County Deserts: 0.25-0.75"
The storm system and moisture plume continues its southward
progression on Tuesday, with the base of the parent trough moving
through Southern California into Wednesday. Continued showers, and
isolated thunderstorms, will continue through Wednesday with
locally heavier pockets of rainfall occurring on very saturated
soils at that point.
SNOW:
Snow levels will remain around 7000-8000 feet through Monday
afternoon before falling to 5500-6000 feet Monday night through
Tuesday. Multiple feet of snow are forecast for areas above 8,000
ft. Between 7,000-8,000 ft totals will range from around 10-20
inches, and between 6,000-7,000 ft around 5-10 inches, most of
which will occur on Tuesday.
Southerly winds peaked across the coast and the San Bernardino
County Mountains and High Desert this afternoon ahead of the
trough. For the coast, winds will peak this evening through
early Monday morning, with peak gusts of 35-45 mph expected.
Below normal temperatures are expected through all of this week,
with the coldest temperatures occurring on Tuesday and Wednesday
when highs will be 10-15 degrees below normal.
Longwave troughing remains present across the western United
States through the end of the work week, and multiple shortwaves
will round the base of the trough. Mostly light showers will
continue at times Wednesday and Thursday with snow levels between
4,500-5,000 ft. Another much, much weaker and shorter lived
Atmospheric River nudges into the region on Friday, bringing more
widespread moderate rainfall. Preliminary model guidance is
starting to trend slightly heavier, but continued spread in
ensemble guidance leads to low confidence for exact amounts at
this time.
The consensus of model solutions (so far) shows the precipitation
ending on Saturday as a ridge builds over the eastern Pacific and
shifts eastward over the West Coast.
&&
.AVIATION...
050530Z...Coast/Valleys/Mountains...Widespread OVC clouds with bases
1500-4500 ft MSL will prevail through Monday, with higher terrain
obscurations. Rain will be most widespread from Orange County
through SW San Bernardino County through Monday with occasional SHRA
farther east and south with areas of VIS 2-4 miles in the heavier
rain. Widespread terrain obscurations will occur. Areas of surface
south to southeast winds 15-30 kt will occur at lower elevations and
20-40 kt with local gusts 50-60 kt will occur at higher elevations,
with some decrease Monday.
Deserts...BKN-OVC clouds with bases 3000-8000 feet MSL will continue
through Monday with unrestricted surface VIS. SHRA will prevail over
the high deserts through Monday, but will be more SCT over the lower
deserts. Areas of surface south to southeast winds 20-40 kt with
local gusts 50-60 kt will occur.
&&
.MARINE...
Gusty south to southeast winds are expected the rest of tonight into
Monday evening with peak gusts around or slightly above 30 kt. A
combination of wind waves and a 9-12 second southwest swell will
generate seas of 10 to 12 ft. Seas could locally reach 14 ft on
Monday. Strong winds and choppy/steep seas will create hazardous
boating conditions through Monday. South winds will weaken Monday
evening before becoming briefly easterly. Winds will eventually
transition to westerly Tuesday evening into Wednesday. Periods of
moderate to heavy rain are expected late tonight through Tuesday as
well as a chance of thunderstorms tonight into early Monday and
again on Tuesday.
&&
.BEACHES...
An incoming southwest swell from 240 degrees of 8-12 feet with an 9-
12 second period is expected generate high surf through Monday
night. Surf will mostly be 6 to 10 feet, highest in San Diego
County. Surf will be highest on Monday. Strong rip currents and
hazardous swimming conditions are expected.
There is a chance of thunderstorms at beaches later tonight and
Monday, with additional chances of thunderstorms at the beaches on
Tuesday.
&&
.SKYWARN...
Skywarn activation is requested.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 10 PM PST Monday for Orange County
Coastal Areas-San Diego County Coastal Areas.
Wind Advisory until 10 AM PST Monday for San Diego County
Coastal Areas.
Flood Watch from Monday afternoon through Wednesday morning for
San Diego County Coastal Areas-San Diego County Deserts-San
Diego County Mountains-San Diego County Valleys.
Flood Watch through Tuesday afternoon for Apple and Lucerne
Valleys-Coachella Valley-Orange County Coastal Areas-Orange
County Inland Areas-Riverside County Mountains-San
Bernardino County Mountains-San Bernardino and Riverside
County Valleys-The Inland Empire-San Gorgonio Pass Near
Banning-Santa Ana Mountains and Foothills.
Winter Storm Warning until 6 PM PST Tuesday for Riverside County
Mountains-San Bernardino County Mountains.
Wind Advisory until 10 PM PST this evening for Apple and Lucerne
Valleys.
Wind Advisory until 10 AM PST Monday for Orange County Coastal
Areas-Orange County Inland Areas.
PZ...Small Craft Advisory until 10 PM PST Monday for Coastal Waters
from San Mateo Point to the Mexican Border and out to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
&&
PUBLIC...PG
AVIATION/MARINE...MaxwellIn the hours before
Local storm report, Feb 5, 1:27 AM PST, 6 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
127 AM PST Mon Feb 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Non-Tstm Wnd Gst 5 NW Crestline 34.30N 117.36W
02/04/2024 M92 MPH San Bernardino CA Mesonet
Mesonet station 711SE Silverwood West
(SCE1711).
0610 PM Non-Tstm Wnd Gst 5 NW Crestline 34.30N 117.36W
02/04/2024 M92 MPH San Bernardino CA Mesonet
Mesonet station 711SE Silverwood West
(SCE1711).
1251 AM Non-Tstm Wnd Gst 13 ESE Big Bear City 34.21N 116.62W
02/05/2024 M79 MPH San Bernardino CA Mesonet
Mesonet station BCNC1 Burns Canyon.
0730 PM Non-Tstm Wnd Gst 7 NNE Lytle Creek 34.35N 117.45W
02/04/2024 M74 MPH San Bernardino CA Mesonet
Mesonet station SE338 Cajon Lookout
(SCE338).
0840 PM Non-Tstm Wnd Gst 2 NNE Crestline 34.28N 117.28W
02/04/2024 M74 MPH San Bernardino CA Mesonet
Mesonet station 424SE Silverwood Lake
(SCE1424).
0320 PM Non-Tstm Wnd Gst 2 NNE Crestline 34.28N 117.28W
02/04/2024 M71 MPH San Bernardino CA Mesonet
Mesonet station 424SE Silverwood Lake
(SCE1424).
0650 PM Non-Tstm Wnd Gst 7 NNE Lytle Creek 34.35N 117.45W
02/04/2024 M70 MPH San Bernardino CA Mesonet
Mesonet station SE338 Cajon Lookout
(SCE338).
1020 PM Non-Tstm Wnd Gst 6 S Lucerne Valley 34.36N 116.94W
02/04/2024 M68 MPH San Bernardino CA Mesonet
Mesonet station SE484 Lucerne Valley
(SCE484).
0830 PM Non-Tstm Wnd Gst 7 ESE Hesperia 34.37N 117.19W
02/04/2024 M67 MPH San Bernardino CA Mesonet
Mesonet station 736SE Hesperia Trail
(SCE1736).
0749 PM Non-Tstm Wnd Gst 7 NW Apple Valley 34.61N 117.29W
02/04/2024 M64 MPH San Bernardino CA Mesonet
Mesonet station GHG39 Victorville (7NE).
0850 PM Non-Tstm Wnd Gst 5 SSE Lucerne Valley 34.37N 116.91W
02/04/2024 M63 MPH San Bernardino CA Mesonet
Mesonet station SE262 Lucerne Valley
(SCE262).
0640 PM Non-Tstm Wnd Gst 1 W Phelan 34.44N 117.58W
02/04/2024 M61 MPH San Bernardino CA Mesonet
Mesonet station 377SE Phelan (SCE1377).
0640 PM Non-Tstm Wnd Gst 1 W Phelan 34.44N 117.58W
02/04/2024 M61 MPH San Bernardino CA Mesonet
Mesonet station 377SE Phelan (SCE1377).
0650 PM Non-Tstm Wnd Gst 3 SSE Phelan 34.40N 117.54W
02/04/2024 M61 MPH San Bernardino CA Mesonet
Mesonet station SE335 Phelan (SCE335).
0650 PM Non-Tstm Wnd Gst 3 SSE Phelan 34.40N 117.54W
02/04/2024 M61 MPH San Bernardino CA Mesonet
Mesonet station SE335 Phelan (SCE335).
0720 PM Non-Tstm Wnd Gst 7 ESE Hesperia 34.37N 117.19W
02/04/2024 M61 MPH San Bernardino CA Mesonet
Mesonet station 736SE Hesperia Trail
(SCE1736).
1030 PM Non-Tstm Wnd Gst 7 N Big Bear City 34.36N 116.86W
02/04/2024 M61 MPH San Bernardino CA Mesonet
Mesonet station SE269 Cushenbury Springs
(SCE269).
1253 PM Non-Tstm Wnd Gst 4 NNE Palomar Mountain 33.36N 116.84W
02/04/2024 M60 MPH San Diego CA Mesonet
Mesonet station AT571 Palomar Mtn Lookout.
0915 PM Non-Tstm Wnd Gst 2 NW Running Springs 34.23N 117.14W
02/04/2024 M60 MPH San Bernardino CA Mesonet
Mesonet station HHPC1 Heaps Peak.
0150 PM Non-Tstm Wnd Gst 6 E Wrightwood 34.35N 117.53W
02/04/2024 M58 MPH San Bernardino CA Mesonet
Mesonet station 053SE Cajon Canyon
(SCE1053).
0150 PM Non-Tstm Wnd Gst 6 E Wrightwood 34.35N 117.53W
02/04/2024 M58 MPH San Bernardino CA Mesonet
Mesonet station 053SE Cajon Canyon
(SCE1053).
0700 PM Non-Tstm Wnd Gst 3 ESE Phelan 34.43N 117.51W
02/04/2024 M58 MPH San Bernardino CA Mesonet
Mesonet station 452SE Phelan (SCE1452).
0700 PM Non-Tstm Wnd Gst 3 ESE Phelan 34.43N 117.51W
02/04/2024 M58 MPH San Bernardino CA Mesonet
Mesonet station 452SE Phelan (SCE1452).
0724 PM Non-Tstm Wnd Gst 7 NW Apple Valley 34.61N 117.29W
02/04/2024 M58 MPH San Bernardino CA Mesonet
Mesonet station GHG39 Victorville (7NE).
1230 AM Flood 2 ESE Lytle Creek 34.25N 117.46W
02/05/2024 San Bernardino CA Fire Dept/Rescue
Swiftwater rescue at Keenbrook Rd just west
of Cajon Blvd near Cajon Wash. Car drove
through flooded roadway and became submerged
in flood waters. Three occupants were
trapped up in a tree.
1028 PM Flood 2 W Huntington Beach 33.69N 118.04W
02/04/2024 Orange CA Public
Northbound and southbound lanes of Pacific
Coast Highway between Seapoint St and Warner
Ave closed due to flooding.
1135 PM Flood 2 NNW Orange 33.80N 117.84W
02/04/2024 Orange CA Trained Spotter
Consistent water/rain pooling, flooding out
garage. Around 3 inches flooded in garage.
&&
SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 6:50 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 4 hr |
| Feb 4, 8:53 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 7 hr |
| Feb 4, 11:42 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 6 hr |
| Feb 5, 3:58 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 8 hr |
| Feb 5, 4:21 AM PST | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Feb 5, 5:03 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 7 hr |
| Feb 5, 5:22 AM PST | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Feb 5, 6:38 AM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 19 hr |
| Feb 5, 7:04 AM PST | Areal Flood Warning | SGX | San Bernardino | 6 hr |
| Feb 5, 10:49 AM PST | Areal Flood Advisory | SGX | San Bernardino | 10 hr |
| Feb 5, 10:50 AM PST | Areal Flood Advisory | SGX | San Bernardino | 13 hr |
| Feb 5, 11:53 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 14 hr |
| Feb 5, 11:56 AM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 14 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.